Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 27, NWS Paducah, KY

February 18, 2000Ballard County, McCracken County, Kentucky; Massac County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Feb 18, 2000, 3:18 PM CST for Ballard County, McCracken County, Kentucky; Massac County, Illinois. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 18, 2000, 3:18 PM CST (21:18 UTC)
Expired
Feb 18, 2000, 3:45 PM CST
In force
27 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Massac County, IL, Ballard County, KY, McCracken County, KY

What was reported inside it

TimeReportWhereRemark
Feb 18, 3:26 PM CSTThunderstorm Wind 50 EBarlow, KYA couple of trees were down on U.S. Highway 60 and on Highway 802.
Feb 18, 3:38 PM CSTThunderstorm Wind 50 ELone Oak, KYA couple of trees and a few power lines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 541 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
541 m²/s²
0-3 km storm-relative helicity
683 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 182119
SVRPAH
ILC127-KYC007-145-182145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CST FRI FEB 18 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALLARD COUNTY IN WESTERN KENTUCKY
  MASSAC COUNTY IN SOUTHERN ILLINOIS
  MCCRACKEN COUNTY IN WESTERN KENTUCKY

* UNTIL 345 PM CST

* AT 318 PM CST...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM
    OVER BARLOW......MOVING NORTHEAST AT 40 MPH. AS THE STORMS MOVED
    THROUGH CAIRO...WIND DAMAGE WAS REPORTED.

STRONG DAMAGING WIND AND INTENSE RAINFALL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LARGE 
HAIL IS ALSO POSSIBLE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

SPODEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 2:09 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 18, 2:09 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
209 PM CST FRI FEB 18 2000

SHARPENING NEGATIVELY TILTED TROF AND CLOSED LOWS IS PROGGED TO MOVE
TWD THE CA COASTLINE THROUGH MON MORNING. THE END RESULT FOR THE PAH
FORECAST AREA WL BE TO SHARPEN THE RIDGE TO THE WEST AND DEEPEN A
TROF OVER THE ERN 1/2 OF THE U.S.

TIMING OF FRONTAL PASSAGE THROUGH FORECAST AREA WL BE A LTL TRICKY
FOR THE REST OF THE AFTERNOON AND EVENING...UNTIL THE COLD FRONT
INTERSECTS THE PRE-FRONTAL AND ACCELERATES SEWD INTO TN AND CNTRL KY
THIS EVENING.

GIVEN THE MOIST AND STABLE BOUNDARY LAYER BEHIND THE FRONT...WL
LEAVE MENTION OF LIGHT RAIN OR DRIZZLE IN POST FRONTAL ZONES...AS
LONG AS CHANNELED VORT AND WK LIFT PERSIST ACR SERN MO AND SIL
OVERNIGHT.

LEANED TWD AVN PKG FOR GENL GUIDANCE...AS IT...ALONG WITH NGM SEEMED
TO ADDRESS THE LOW LEVEL THERMAL AND FRONTAL PTTN BETTER THAN THE
ETA.

GROUND OVER FORECAST AREA IS DEFINATELY MORE SATURATED THAN EARLIER
THIS WEEK. EXPECT SOME PONDING OF WATER THROUGH THE
EVENING...FOLLOWING FROPA...BUT DO NOT BELIEVE THREAT WL BE
LONG-LIVED TO WARRANT A FLASH FLOOD WATCH INTO THE EVENING HOURS.

IN THE EXTENDED FCST PD...A WEAK S/WV WL MOVE SEWD INTO THE MAIN
TROF WITH A SMALL CHANCE FOR RAIN POSSIBLE FOR NRN PTNS OF THE
FORECAST AREA LATER IN THE DAY ON MONDAY. MRF STILL PROGS THE 500 MB
LOW OFF THE CA COAST SUN NIGHT...TO MOVE INTO THE CNTRL ROCKIES
MONDAY NIGHT INTO TUES. AS WITH THIS PAST WEDNESDAYS MRF MODEL RUN
...THIS SYSTEM LOOKS TO PRODUCE SIGNIFICANT WAA AND INSTABILITY AS
IT MOVES INTO THE MID-MS VALLEY BY WED. THIS SYSTEM COULD BECOME
ANOTHER GOOD HEAVY RAIN MAKER OR SVR WX MAKER...DEPENDING ON THE
TRACK OF THE SYSTEM. WL START CHC MENTION OF SHOWERS AND
THUNDERSTORMS BEGINING LATE TUE AND ALL DAY ON WED. WL LEAN SLIGHTLY
WARMER THAN CURRENT FMR MOS GUIDANCE FOR MAX/MINS IN THE EXTENDED
FCST.

.PAH...NONE.

SMITH

In the hours before

Local storm report, Feb 18, 11:14 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CST FRI FEB 18 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    DELTA                     MO   .75 INCH HAIL
02/18/00   CAPE GIRARDEAU                 REPORTED BY MEDIA.
Special weather statement, Feb 18, 11:22 AM CST, 3 hours 56 minutes before
ILZ081-082-084>086-088-089-181800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 AM CST FRI FEB 18 2000

...STRONG THUNDERSTORMS MOVING ACROSS THE REGION...

A SMALL AREA OF STRONG THUNDERSTORMS...OVER UNION COUNTY ILLINOIS
AT 1120 AM CDT...WERE MOVING NORTHEAST AT 50 MPH. THESE STORMS
ARE CAPABLE OF PRODUCING HAIL OF 1/2 INCH ALONG WITH TORRENTIAL
DOWNPOURS. IF THESE STORMS INTENSIFY...THEY MAY BECOME
SEVERE.
C
THESE STORMS WILL BE AFFECTING THE COMMUNITIES OF MARION BY 1130
AM...AND MCLEANSBORO BY NOON.

PS
Special weather statement, Feb 18, 11:35 AM CST, 3 hours 43 minutes before
ILZ081-084-085-181815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1135 AM CST FRI FEB 18 2000

...STRONG THUNDERSTORMS MOVING ACROSS THE REGION...

A SMALL AREA OF STRONG THUNDERSTORMS...OVER NORTHERN UNION COUNTY
ILLINOIS AT 1135 AM CDT...WERE MOVING NORTHEAST AT 50 MPH. THESE
STORMS ARE CAPABLE OF PRODUCING HAIL OF 1/2 INCH ALONG WITH
TORRENTIAL DOWNPOURS. IF THESE STORMS INTENSIFY...THEY MAY BECOME
SEVERE.

THESE STORMS WILL BE AFFECTING THE COMMUNITIES OF CARBONDALE
BY 1145 AM...AND BENTON BY 1205 PM.

PS
Special weather statement, Feb 18, 1:31 PM CST, 1 hour 47 minutes before
ILZ086-087-090-091-INZ085-KYZ014-182005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CST FRI FEB 18 2000

...STRONG THUNDERSTORMS MOVING ACROSS THE REGION...

A SMALL LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR RIDGWAY
ILLINOIS IN GALLATIN COUNTY TO JUST NORTH OF VIENNA IN JOHNSON
COUNTY AT 130 PM. THESE STORMS WERE MOVING NORTHEAST AT 50 MPH AND
ARE CAPABLE OF PRODUCING HAIL TO 1/2 INCH ALONG WITH TORRENTIAL
DOWNPOURS. IF THESE STORMS INTENSIFY...THEY MAY BECOME SEVERE.

PEA SIZE HAIL WAS REPORTED WITH THE STORM IN GALLATIN COUNTY AT 130
PM.

THESE STORMS WILL BE AFFECTING THE COMMUNITIES OF MOUNT
VERNON INDIANA BY 150 PM...SHAWNEETOWN AND; EDDYVILLE ILLINOIS AROUND
200 PM.

PS
Local storm report, Feb 18, 2:05 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
205 PM CST FRI FEB 18 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0158 PM    EVANSVILLE                IN   .75 INCH HAIL
02/18/00   VANDERBURGH                    REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Feb 18, 2:38 PM CST, 40 minutes before
ILZ086-087-089>091-093-094-INZ085>088-KYZ001>008-010-014-015-018-019-
MOZ112-114-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CST FRI FEB 18 2000

...STRONG THUNDERSTORMS MOVING ACROSS THE REGION...

A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR MALDEN
IN SOUTHEAST MISSOURI TO NEAR ANNA IN SOUTHERN ILLINOIS.
ANOTHER LINE EXTENDED FROM NEAR PADUCAH TO HENDERSON KENTUCKY.
OTHER STORMS WERE RAPIDLY DEVELOPING ACROSS MUCH OF WESTERN
KENTUCKY. ALL STORMS WERE MOVING NORTHEAST AT 50 MPH AND ARE
CAPABLE OF PRODUCING 1/2 INCH HAIL. TORRENTIAL DOWNPOURS ARE
LIKELY.

IF THESE STORMS INTENSIFY...THEY MAY BECOME SEVERE WITH LARGE HAIL
THE MAIN TZHREAT.

THESE STORMS WILL BE AFFECTING THE COMMUNITIES OF CHARLESTON
MISSOURI AROUND 300 PM....GOLCONDA ILLINOIS AROUND 300 PM...AND
OWENSBORO BY 330 PM CST.

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 2:19 PM CSTSevere Thunderstorm WarningPAHHenderson, Union26 min
Feb 18, 2:57 PM CSTSevere Thunderstorm WarningPAHHenderson, Union33 min
Feb 18, 3:30 PM CSTSevere Thunderstorm WarningPAHDaviess45 min
Feb 18, 3:43 PM CSTSevere Thunderstorm WarningPAHLivingston, Marshall32 min
Feb 18, 1:47 PM CSTFlash Flood WarningPAHGallatin, Saline3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.